A Caltech Library Service

Local-field rate equations for coupled optical resonators

Lang, Robert J. and Yariv, Amnon (1986) Local-field rate equations for coupled optical resonators. Physical Review A, 34 (3). pp. 2038-2043. ISSN 0556-2791. doi:10.1103/PhysRevA.34.2038.

See Usage Policy.


Use this Persistent URL to link to this item:


We present a general formalism for obtaining a coupled set of first-order rate equations for the optical field at a finite number of points in an optical resonator. We compare these local-field equations to an expansion in modes of the individual resonators and point out a shortcoming of the latter technique that has not been recognized before. We consider the special case of a set of two coupled resonators and derive the coupled rate equations for the fields in each of the two cavities with coupling coefficients. The resulting formulas are both simpler than those derived from coupled-mode theory and more accurate in the sense that they give a steady-state response which agrees with that calculated from the composite cavity modes. We show how the use of a single local-field rate equation can carry the same information as a full set of multimode rate equations in some cases, in particular, that of partial reflection back into a laser from a distant source.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:©1986 The American Physical Society Received 21 April 1986 This paper was supported by the Office of Naval Research, Air Force Office of Scientific Research, ITT Corporation, and IBM Corporation. One of us (R.J.L.) is grateful for additional support from IBM Corporation.
Issue or Number:3
Record Number:CaltechAUTHORS:LANpra86
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:8751
Deposited By: Archive Administrator
Deposited On:12 Sep 2007
Last Modified:08 Nov 2021 20:52

Repository Staff Only: item control page